Thunderstorm Wind, Raleigh
- When
- May 11, 5:19 PM EST
- Where
- Raleigh County, 5 mi W of Prosperity
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.830, -81.300
Trees were blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 11, 2:15 PM EST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 315 PM EDT TUE MAY 11 2004 .UPDATED FOR AFTERNOON DISCUSSION... .DISCUSSION... 315 PM EDT TUE MAY 11 2004 TONIGHT THROUGH THURSDAY NIGHT... MODELS CONTINUE TO SHOW A VERY SUMMER LIKE WEATHER PATTERN WITH A STRONG UPPER RIDGE OVER THE SOUTHEASTERN STATES AND A DEEP TROUGH OVER THE WEST CENTRAL PART OF THE NATION. BEING ON THE PERIPHERY OF THE UPPER RIDGE AND IN A VERY MOIST AND CONDITIONALLY UNSTABLE ATMOSPHERE...THERE IS A RISK OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. THIS IS A PATTERN IN WHICH MODEL DEPICTED UPPER DISTURBANCES AND QPF FIELDS ARE OF LIMITED USE. THUS...BASING FORECAST ON THE NORMAL DIURNAL WEATHER REGIME FOR CONVECTION. THERE DOES APPEAR A DEEP ENOUGH MOIST LAYER FOR SOME NOCTURNAL COOLING OF THE TOP OF THE MOIST LAYER FOR LATE NIGHT CONVECTION AS WELL. GENERALLY KEPT POPS AS A LOW CHANCE DUE TO THE SCATTERED NATURE OF THE STORMS...BUT WHERE IT RAINS...IT WILL RAIN HARD. WILL TEND TO GO WITH THE MAV TEMPERATURE GUIDANCE OF HIGHER MAX TEMPS. FRIDAY THROUGH TUESDAY... SOUTHEASTERN CONUS RIDGE FLATTENS OUT BY THE WEEKEND AS A SHORTWAVE LIFTS THROUGH THE GREAT LAKES REGION AND INTO EASTERN CANADA. A COLD FRONT APPROACHES THE REGION DURING SATURDAY AFTERNOON AND EVENING BUT THERE IS QUESTION AS TO HOW MUCH SOUTHWARD PROGRESS THE FRONT WILL ACTUALLY MAKE. GENERALLY LEANED TOWARD HPC GUIDANCE...WHICH WAS BASED ON MORE PROGRESSIVE ECMWF AND NCEP MEANS. SO HAVE PLAYED FRONT MAKING IT AS FAR AS SOUTHERN WEST VIRGINIA BEFORE STALLING AND THEN LIFTING NORTH AS A WARM FRONT ON MONDAY. STILL FIGURING ON SOME AFTERNOON AND EVENING THUNDERSTORMS ON FRIDAY WITH RELATIVELY HIGH DEWPOINTS AND SLIGHTLY LOWERING HEIGHTS. HAVE INCREASED THE POPS ON SATURDAY INTO SUNDAY WITH FRONTAL BOUNDARY IN THE VICINITY. ONCE WE RETURN INTO THE WARM SECTOR BY MONDAY AFTERNOON...THINK WE WILL RETURN TO THE AFTERNOON AND EVENING THUNDERSTORM REGIME. TEMPERATURES ARE A BIT COOLER OVER THE WEEKEND...ESPECIALLY NORTH OF THE FRONT. JMV/HC .PREVIOUS DISCUSSION... 1020 AM EDT TUE MAY 11 2004 A THIN LINE OF CONVECTION HAS DEVELOPED FROM NEAR ELKINS TO CHARLESTON. THIS CERTAINLY CONFIRMS THE ATMOSPHERE IS UNSTABLE AND THERE WILL BE AFTERNOON CONVECTION. HOWEVER...CURRENT 40 POPS STILL LOOK GOOD FOR THIS AFTERNOON...SINCE THERE IS NO BOUNDARY TO FOCUS THINGS ON AND REALLY CANNOT PICK OUT ANY WELL DEFINED VORT MAX TO MOVE ACROSS. DID ADJUST TEMPERATURES UP AND SKY COVER DOWN EARLY THIS AFTERNOON ACROSS SOUTHEAST OHIO AND NORTHWESTERN WEST VIRGINIA GIVEN CURRENT TRENDS. JMV && .AVIATION... 135 PM EDT TUE MAY 11 2004 MOIST AND UNSTABLE ATMOSPHERE WITH SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...ENOUGH COVERAGE TO PUT TEMPO GROUP IN ALL TAFS. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS THIS AFTERNOON AND EVENING. AFTER 00Z...THOSE LOCATIONS THAT HAD RAIN TODAY WILL LIKELY GET SIGNIFICANT FOG LATER THIS EVENING AND OVERNIGHT...OTHERWISE...JUST A BROKEN MID DECK OVERNIGHT. CRW AND EKN LOOK THE MOSTLY LIKELY CANDIDATES FOR FOG OVERNIGHT DUE TO EARLIER THUNDERSTORMS...OTHER MAY FOLLOW IF RAIN OCCURS. JMV && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 336 AM EDT TUE MAY 11 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-111600- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 336 AM EDT TUE MAY 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED...ALTHOUGH ANY THUNDERSTORM TODAY WILL BE SLOW MOVING...WHICH COULD LEAD TO SOMEWHAT PROLONGED LOCALIZED HEAVY RAINFALL. WE WILL NEED TO WATCH RAINFALL PATTERNS TODAY...IN CONJUNCTION WITH WHERE HEAVY RAIN OCCURRED MONDAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. TRM
OHZ075-083>085-111915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 221 PM EDT TUE MAY 11 2004 AT 221 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS SOUTHEAST OHIO BETWEEN JACKSON AND OAK HILL NORTHEAST TO AROUND ATHENS. RAINFALL RATES OF UP TO 1 TO 2 INCHES PER HOUR CAN BE EXPECTED. THESE STORMS ARE MOVING SLOWLY TO THE NORTHEAST. SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THE THUNDERSTORMS. PLEASE REPORT FLOODING...HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
509 PM EDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM FLASH FLOOD ATHENS 39.32N 82.10W
05/11/2004 ATHENS OH TRAINED SPOTTER
6 INCHES OF WATER ON STREETS IN ATHENS. ROUTE 50 FLOODED.
SMALL CREEKS OUT OF BANKS.
0250 PM FLASH FLOOD JACKSON 39.05N 82.63W
05/11/2004 JACKSON OH LAW ENFORCEMENT
FLOODING IN CITY LIMITS. SMALL CREEKS OUT OF BANKS.
&&
DBThe Charleston,WV radar (KRLX), 65 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398927.